Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 253, NWS Morristown, TN

December 16, 2000Claiborne County, Hancock County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Dec 16, 2000, 8:32 PM EST for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 8:32 PM EST (01:32 UTC)
Expired
Dec 16, 2000, 9:17 PM EST
In force
45 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Claiborne County, TN, Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 8:35 PM ESTThunderstorm WindClairfield, TNTrees and power lines down
Dec 16, 9:05 PM ESTThunderstorm WindEwing, VATrees down over highway
Dec 16, 9:10 PM ESTThunderstorm WindSneedville, TNTrees down on powerlines

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 7:00 PM ESTSevere Thunderstorm WatchSPC4 hr
Dec 16, 4:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
-241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 170132
SVRMRX
TNC025-067-VAC105-170217-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
832 PM EST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE
  HANCOCK COUNTY IN EAST TENNESSEE
  LEE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 917 PM EST

* AT 830 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EWING...OR 14 MILES WEST OF SNEEDVILLE...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSE HILL AROUND 845 PM EST
  7 MILES NORTH OF SNEEDVILLE AROUND 850 PM EST
  JONESVILLE AROUND 900 PM EST
  PATTONSVILLE AROUND 915 PM EST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

$$

LAT...LON 3667 8356 3650 8351 3654 8309 3678 8285

DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:08 AM EST, 9 hours 24 minutes earlier.

Area forecast discussion, Dec 16, 11:08 AM EST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1108 AM EST SAT DEC 16 2000

WA ABOVE THE BOUNDARY LAYER IN THE CENTRAL/NORTHERN TENNESSEE VALLEY
WILL MAINTAIN WEAK STABLE LAYER INTO THE EARLY AFTERNOON...SO EXPECT
NORTHEAST/EAST SURFACE FLOW IN THIS REGION UNTIL SURFACE TROUGHING
STRENGTHENS UPSTREAM THIS AFTERNOON. ELSEWHERE...SURFACE WA
OCCURRING...WITH 50S OBSERVED IN HIGHER ELEVATIONS WITH INCREASING
DEWPOINTS NOT FAR BEHIND.

REGIONAL PRECIPITATION ATTM FROM THE KMRX/KHTX 88D/S SHOWED A
COUPLE AREAS OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS THE
WESTERN CWA (FROM THE SEQUATCHIE VALLEY INTO THE CUMBERLAND
PLATEAU)...ASSOCIATED WITH H80/50 MARGINAL INSTABILITY AND A COUPLE
OF MINOR S/W SYSTEMS. FOR THIS AFTERNOON...THE SOUTHWESTERN CWA WILL
BE MOST PRONE TO THUNDERSTORM DEVELOPMENT AS SURFACE-BASED
INSTABILITIES ARE LIKELY TO BECOME MODERATE...AND DEWPOINTS IN
NORTHERN ALABAMA INCREASE INTO THE 60S. FARTHER EAST...IT IS EXPECTED
THAT DOWNSLOPING SURFACE SOUTHEASTERLIES WILL PLAY A FACTOR IN THE
TENNESSEE VALLEY...WITH THE PRECIPITATION LESS THAN CONTINUOUS THIS
AFTERNOON.

WILL CANCEL HIGH WIND WATCH FOR THIS AFTERNOON IN THE SOUTHERN
TENNESSEE VALLEY AND THE CUMBERLAND PLATEAU...AND REPLACE IT WITH A
WIND ADVISORY. FOR TONIGHT...IT APPEARS THAT A HIGH WIND SCENARIO MAY
PLAY OUT AHEAD OF A DEVELOPING LINE OF STRONG TO SEVERE CONVECTION...
THEN THE POTENTIAL FOR DAMAGING WINDS AND HAIL ASSOCIATED WITH
THUNDERSTORMS FORMING ALONG OR JUST AHEAD OF A STRONG COLD FRONT.

.MRX...
NC...HIGH WIND WATCH FOR TONIGHT FOR ZONES NCZ060>061 AND
WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061.

TN...HIGH WIND WATCH FOR TONIGHT FOR ZONES TNZ012>014...TNZ035...
TNZ081>086...TNZ098>101 AND WIND ADVISORY ADVISORY FOR THIS AFTERNOON
FOR ZONES TNZ012>014...TNZ035...TNZ081>086...TNZ098>101.

HIGH WIND WATCH FOR TONIGHT FOR ZONES TNZ015>018...
TNZ036>047...TNZ067>074...TNZ087...TNZ102.

WIND ADVISORY FOR THIS AFTERNOON FOR ZONES TNZ018...TNZ041...
TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...HIGH WIND WATCH FOR TONIGHT FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.
W
DM

In the hours before

Special weather statement, Dec 16, 6:54 PM EST, 1 hour 38 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EST SAT DEC 16 2000

...SEVERE THUNDERSTORM WATCH NUMBER 817 UNTIL 11 PM EDT FOR MOST OF
EAST TENNESSEE...THIS REPLACES SEVERE THUNDERSTORM WATCH NUMBER
810 THAT WAS IN EFFECT UNTIL 7 PM EDT...

...SEVERE THUNDERSTORM WATCH NUMBER 813 UNTIL 10 PM EDT FOR EXTREME
SOUTHWEST VIRGINIA...

THE FOLLOWING COUNTIES IN EAST TENNESSEE ARE NOT IN THE WATCH:
UNICOI...CARTER...AND JOHNSON.

THE FOLLOWING COUNTIES IN EXTREME SOUTHWEST NORTH CAROLINA ARE NOT
IN THE WATCH:
CHEROKEE...AND CLAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE TO THE
EAST AT 10 MPH ACROSS EAST TENNESSEE.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT
PRODUCES WINDS GREATER THAN 57 MPH AND OR HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO
STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Dec 16, 8:00 PM EST, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EST SAT DEC 16 2000

...EVENT SUMMARY FOR THE AFTERNOON AND EVENING OF 11/09/00...

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

630 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   MARION                         REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

645 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   MORGAN                         REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

700 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   BLEDSOE                        REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

700 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   MARION                         REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

700 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   SEQUATCHIE                     REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

715 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   HAMILTON                       REPORTED BY DISPATCH
                                          FEW TREES DOWN.

730 PM     5 N DAYTON                TN   WIND DAMAGE
12/16/00   RHEA                           TREE DOWN IN DAYTON.

730 PM     5 N HUNTSVILLE            TN   WIND DAMAGE
12/16/00   SCOTT                          COUPLE OF TREES DOWN.

PDK
Local storm report, Dec 16, 8:00 PM EST, 32 minutes before
LOCAL STORM REPORT...CORRECTED FIRST LINE...
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EST SAT DEC 16 2000

TIME(EST)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
           ...COUNTY LOCATION....

630 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   MARION                         REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

645 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   MORGAN                         REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

700 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   BLEDSOE                        REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

700 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   MARION                         REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

700 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   SEQUATCHIE                     REPORTED BY DISPATCH
                                          TREES AND POWER
                                          LINES DOWN.

715 PM     COUNTY WIDE               TN   WIND DAMAGE
12/16/00   HAMILTON                       REPORTED BY DISPATCH
                                          FEW TREES DOWN.

730 PM     5 N DAYTON                TN   WIND DAMAGE
12/16/00   RHEA                           TREE DOWN IN DAYTON.

730 PM     5 N HUNTSVILLE            TN   WIND DAMAGE
12/16/00   SCOTT                          COUPLE OF TREES DOWN.

PDK

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 7:19 PM ESTSevere Thunderstorm WarningMRXRoane45 min
Dec 16, 7:25 PM ESTSevere Thunderstorm WarningMRXBradley45 min
Dec 16, 7:39 PM ESTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon40 min
Dec 16, 7:39 PM ESTSevere Thunderstorm WarningMRXCampbell40 min
Dec 16, 7:41 PM ESTSevere Thunderstorm WarningMRXPolk60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.